Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Springfield, MO

May 14, 2010Barry County, Christian County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at May 14, 2010, 6:52 AM CDT for Barry County, Christian County, Stone County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 6:52 AM CDT (11:52 UTC)
Expired
May 14, 2010, 4:00 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WGUS53 KSGF 141152
FFWSGF
MOC009-043-209-141800-
/O.NEW.KSGF.FF.W.0032.100514T1152Z-100514T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 100 PM CDT FRIDAY.

* AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES THAT RAINFALL RATES OF ONE TO TWO 
  INCHES PER HOUR ARE OCCURRING ACROSS THE WARNED AREA. 
  THE HEAVIEST RAIN HAS FALLEN ACROSS THE ROARING RIVER TRIBUTARIES 
  IN BARRY COUNTY...WITH SOME LOCATIONS LIKELY RECEIVING NEARLY 
  TWO INCHES IN THE LAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
ROUTE C JUST SOUTH OF MCDOWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9408 3693 9407 3692 9362 3710 9361
      3708 9290 3681 9292 3681 9332 3671 9332
      3671 9359 3650 9359

$$

SCHAUMANN
3 follow-up statements
128 
WGUS73 KSGF 141213
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 AM CDT FRI MAY 14 2010

MOC009-043-209-141800-
/O.CON.KSGF.FF.W.0032.000000T0000Z-100514T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-CHRISTIAN MO-BARRY MO-
713 AM CDT FRI MAY 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
BARRY...CHRISTIAN AND NORTHERN STONE COUNTIES...

AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
THE HEAVIEST RAIN HAS FALLEN ACROSS THE ROARING RIVER TRIBUTARIES OF 
SOUTHERN BARRY COUNTY...WHERE OVER TWO INCHES OF RAIN HAS LIKELY 
FALLEN SINCE 630 AM. SIGNIFICANT RISES WILL LIKELY OCCUR ON AREA 
CREEKS AND STREAMS IN AND AROUND ROARING RIVER STATE PARK...AS WELL 
AS THE FLAT CREEK BASIN.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS IS A DANGEROUS 
SITUATION AS CREEK AND STREAM RISES WILL BE VERY RAPID. CAMPERS AND 
THOSE NEAR AREA CREEKS IN BARRY COUNTY SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3649 9408 3693 9407 3692 9362 3710 9361
      3708 9290 3681 9292 3681 9332 3671 9332
      3671 9359 3650 9359

$$

SCHAUMANN
889 
WGUS53 KSGF 141507
FFWSGF
MOC009-043-209-142100-
/O.EXT.KSGF.FF.W.0032.000000T0000Z-100514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT.

* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE    
  WARNED AREA. SEVERAL LOW WATER CROSSINGS HAVE ALREADY FLOODED      
  ACROSS PORTIONS OF BARRY COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

ADDITIONAL RAINFALL...SOME HEAVY AT TIMES...IS EXPECTED THROUGH THE 
AFTERNOON. THIS ADDITIONAL RAINFALL WILL LIKELY RESULT IN RAPID 
RISES OF CREEKS...STREAMS...AND LOW WATER CROSSINGS...AND THE RAPID 
DEVELOPMENT OF FLASH FLOOD CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3649 9408 3693 9407 3692 9362 3710 9361
      3708 9290 3681 9292 3681 9332 3671 9332
      3671 9359 3650 9359

$$

BOXELL
550 
WGUS73 KSGF 142100 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT FRI MAY 14 2010

MOC009-043-209-142110-
/O.EXP.KSGF.FF.W.0032.000000T0000Z-100514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-CHRISTIAN MO-BARRY MO-
400 PM CDT FRI MAY 14 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BARRY...CHRISTIAN AND
NORTHERN STONE COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
UNTIL 10 AM ON SATURDAY.

LAT...LON 3649 9408 3693 9407 3692 9362 3710 9361
      3708 9290 3681 9292 3681 9332 3671 9332
      3671 9359 3650 9359

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:50 AM CDT, 2 minutes earlier.

Area forecast discussion, May 14, 6:50 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT FRI MAY 14 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH ONGOING
CONVECTION THIS MORNING...AND WITH ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND.

CURRENTLY...SURFACE COLD FRONT IS SOUTH OF THE AREA EXTENDING FROM
SOUTHWESTERN TEXAS THROUGH THE BOOT HEAL OF MISSOURI INTO THE GREAT
LAKES REGION. THE 850MB FRONT IS BISECTING THE CWA EARLY THIS
MORNING. CONVECTION HAS DEVELOPED ACROSS NORTHEASTERN TEXAS INTO
CENTRAL MISSOURI SOUTH OF THE 850MB FRONT. THE LOW LEVEL JET IS
NOT NEARLY AS STRONG AS IT HAS BEEN THE LAST SEVERAL
NIGHT...HOWEVER AT 20KT IT IS STILL STRONG ENOUGH TO HELP GENERATE
THIS CONVECTION. SOME ELEVATED INSTABILITY IS ALSO IN PLACE ACROSS
THE AREA WHICH IS ALLOWING FOR THUNDERSTORM DEVELOPMENT WITHIN
THIS ACTIVITY.

SO FAR THIS MORNING RAINFALL RATES ARE NOT OVERLY IMPRESSIVE AND
THE CONVECTION HAS HAD ENOUGH OF A NORTHERLY DRIFT TO LIMIT
WIDESPREAD TRAINING. HOWEVER...THE CONVECTION HAS DRIFTED NORTH
TO THE 850MB FRONT AND DO NOT EXPECTED THE CONVECTION TO SPREAD
MUCH MORE TO THE NORTH. THEREFORE RAINFALL AMOUNTS MAY START TO
ADD UP OVER THE WESTERN PORTIONS OF THE CWA THIS MORNING AS
ADDITIONAL ACTIVITY ACROSS NORTHEASTERN OKLAHOMA MOVES INTO THE
AREA THIS MORNING. WILL LEAVE THE FLASH FLOOD WATCH IN PLACE
ACROSS THE WESTERN CWA AS THERE WILL BE AN ELEVATED FLOODING RISK
ACROSS THESE AREAS. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS THE AREA INTO THE EARLY AFTERNOON HOURS...BUT FEEL AS THE
LOW LEVEL JET STARTS TO DECREASE LATE THIS MORNING THIS ACTIVITY
WILL ALSO BEGIN TO DISSIPATE.

AN UPPER LEVEL LOW THAT IS CURRENTLY OVER THE SOUTHWESTERN CONUS
WILL PUSH EAST TOWARDS THE AREA TODAY INTO THE WEEKEND. THE COLD
FRONT TO THE SOUTH WILL START TO RETREAT TO THE NORTH AS A WARM
FRONT TONIGHT AND SHOULD SEE AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES LATE TONIGHT INTO THE SATURDAY. THE UPPER
LEVEL LOW WILL PUSH THROUGH THE AREA LATE THIS WEEKEND BRINGING
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA INTO
SUNDAY NIGHT. THE AREA IS NOT EXPECTED TO REALLY EVER GET DEEP
INTO THE WARM SECTOR SO SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...CANNOT RULE OUT SOME SMALL HAIL WITH ANY STRONGER STORMS.
COULD SEE ONE TO TWO INCHES OF RAIN ACROSS THE AREA OVER THE
WEEKEND. THIS ADDITIONAL RAINFALL ON TOP OF THE RECENT RAINFALLS
THAT HAVE OCCURRED COULD CREATE FLOODING CONCERNS ACROSS THE AREA.

THE AREA THEN GETS INTO A NORTHWEST FLOW PATTERN EARLY INTO THE
MIDDLE PORTIONS OF NEXT WEEK. OVERNIGHT MCS DEVELOP WILL BE
POSSIBLE TO THE WEST AND NORTHWEST OF THE AREA IN THIS TYPE OF UPPER
LEVEL PATTERN. IT IS POSSIBLE IF ANY ACTIVITY CAN DEVELOP IT COULD
DRIFT INTO THE WESTERN PORTIONS OF THE CWA EACH MORNING. THIS IS
MORE OF A MESOSCALE ISSUE THAT WILL HAVE TO BE IRONED OUT WITH
TIME.

WISE

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...NUMEROUS SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AND SPREAD ACROSS THE REGION
THIS MORNING. THIS ACTIVITY WILL CONTINUE TO AFFECT THE TAF SITES
THIS MORNING INTO THE EARLY AFTERNOON HOURS. IFR TO MVFR
CONDITIONS CAN BE EXPECTED WHICH THIS ACTIVITY. ANOTHER SYSTEM
WILL PUSH INTO THE AREA LATE TONIGHT BRINGING ADDITIONAL CHANCES
FOR SHOWERS AND THUNDERSTORMS TO THE TAF SITES.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, May 14, 5:15 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT FRI MAY 14 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
515 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED

HAZARDS WEATHER RISK...

  ELEVATED FLOODING RISK

  ELEVATED LIGHTNING RISK

DISCUSSION...

  NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
  MOVE ACROSS THE AREA THIS MORNING INTO THE AFTERNOON HOURS.
  MODERATE TO HEAVY RAIN IS POSSIBLE NEAR AND SOUTH OF A LINE FROM
  GIRARD KANSAS TO LEBANON AND SALEM MISSOURI. THIS ADDITIONAL
  RAINFALL WILL COMBINE WITH ALREADY SATURATED SOILS TO CREATE AN
  ELEVATED RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
  NIGHT INTO SUNDAY NIGHT. AT THIS TIME NO SEVERE WEATHER IS EXPECTED
  WITH THIS ACTIVITY.

  WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS THAT HAVE OCCURRED
  THIS WEEK AND THAT ARE EXPECTED TO OCCUR INTO THE WEEKEND...THE
  FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES
  SATURATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:45 PM CDTAreal Flood AdvisorySGFNewton3 hr
May 14, 3:31 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 1 more12 hr
May 14, 5:36 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Laclede, Lawrence, McDonald and 3 more10 hr
May 14, 9:00 AM CDTAreal Flood WarningSGFMaries, Miller, Phelps10 hr
May 14, 3:54 PM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 2 more28 hr
May 14, 3:58 PM CDTAreal Flood WarningSGFChristian, Dallas, Greene, Laclede, Polk, Pulaski and 2 more28 hr
May 14, 6:53 PM CDTAreal Flood WarningSGFMaries, Miller, Phelps15 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.